Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 68, NWS Tallahassee, FL

May 2, 1998Calhoun County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 2, 1998, 3:52 PM CDT for Calhoun County, Liberty County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 1998, 3:52 PM CDT (20:52 UTC)
Expired
May 2, 1998, 4:40 PM CDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Calhoun County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 69 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

542 
WUUS1 KTLH 022050 RRA
SVRTLH
FLC013-077-022140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
452 PM EDT SAT MAY 2 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CALHOUN COUNTY IN NORTHWESTERN FLORIDA
  NORTHERN LIBERTY COUNTY IN NORTHERN FLORIDA

* UNTIL 440 PM CDT (540 PM EDT)

* AT 349 PM CDT (449 PM EDT)... DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM ALONG HIGHWAY 69 ABOUT 5 MILES NORTH OF
  BLOUNTSTOWN...OR ABOUT 8 MILES NORTHWEST OF BRISTOL...MOVING
  SOUTHEAST AT 10 MPH. THIS STORM WILL LIKELY PRODUCE DIME SIZED
  HAIL AS IT MOVES FROM NORTHEASTERN CALHOUN COUNTY INTO NORTHERN
  LIBERTY COUNTY.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
  BRISTOL                   BY 515 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:00 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 2, 2:00 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT SAT MAY 2 1998

MDLS CONSISTENT IN HANDLING OF UPR CLSD LO WITH NGM CONTG TO BRING
THIS FEATURE A LTL FURTHER S THAN ETA... BUT NOT AS FAR S AS 00Z RUN.
ASSOCD AREA OF MID-LVL SPD SHEAR OVER SRN KS WL DIVE SEWD ACRS
CNTRL AL/GA SUN AFTN. HWVR W/WESTERLY FLO MSTR STILL PRETTY LIMITED
ACRS REGION... TLH SNDG REMAINS DRY ABV H8. TIME-HEIGHT SECTIONS THRU
TLH ARE NOT VERY IMPRESSIVE... WITH VERY LTL VERT SHEAR. HWVR FURTHER
N ACRS CENTL/SRN AL/GA SUN PM JET STREAK ENHANCES UVV AND WE
SEE MUCH BETTER OMEGA VALUES. SO WOULD THINK PSBL LG HAIL WOULD BE
THE BIGGEST THREAT ACRS THIS REGION IN VIEW OF WK SHEAR REGIME.

WK CSTL BNDY MANAGED TO SQUEEZE OUT A FEW LO TOPPED TSRA ACRS BIG BEND
AND ACTIVITY IS CONTG. WITH SUNSET THESE WILL ALL FIZZLE PRETTY QUICK
AND XPCT FAIR SKIES THRU SUNRISE SUNDAY AND GUIDNC TEMPS. AS FOR POPS
30-40 PCT SHUD COVER THINGS.

FACIANE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:59 PM CDTSevere Thunderstorm WarningTAEWakulla31 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.